Colorado, 2007

Hail in Colorado, May 27, 2007

May 27, 2007 · NWS GLD · 6 events in 2 counties and zones

Thunderstorms produced penny to quarter size hail during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced penny to quarter size hail during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 1:00 PM MST, 40 minutes earlier.

Area forecast discussion, May 27, 1:00 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN MAY 27 2007

.SHORT TERM... (TONIGHT - WEDNESDAY)
FORECAST PROBLEM CONTINUES TO BE POPS.

SHORTWAVE RIDGE WILL CROSS THE AREA TONIGHT...BUT HEIGHT FALLS BEGIN
TOMORROW AS NEXT STRONG SHORTWAVE TROUGH EMERGES OUT OF THE NORTHERN
ROCKIES. ANOTHER SHORTWAVE WILL ROUND THE BASE OF THE MAIN TROUGH
AXIS TUESDAY AND TUESDAY NIGHT. SO A MENTION OF THUNDERSTORMS WILL
BE IN THE FORECAST THROUGH TUESDAY NIGHT. RIDGE WILL BUILD FROM THE
WEST ON WEDNESDAY WITH DRY WEATHER EXPECTED.

WARM FRONT SHOULD LIFT OUT OF THE FAR NORTHEASTERN CWA BY 00Z
TONIGHT. CONVECTIVE INITIATION HAS ALREADY OCCURRED AT 18Z IN
WESTERN YUMA COUNTY. STORMS WILL SLOWLY MOVE OUT OF COLORADO INTO A
MOIST AND UNSTABLE AIR MASS THIS AFTERNOON AND EVENING IN FAR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. 0-6KM WIND SHEAR APPEARS TO
BE THE PRIMARY LIMITING FACTOR FOR CONVECTIVE MODE AT 20-25KTS.
NONETHELESS...A WELL ORGANIZED STORM OR TWO WILL BE POSSIBLE LATE
THIS AFTERNOON AND EARLY EVENING...BEFORE WEAKENING OCCURS WITH LOSS
OF DAYTIME HEATING. WILL MONITOR LAST MINUTE RADAR TRENDS FOR POPS.

RUC PAINTING AREAS OF FOG OVERNIGHT TONIGHT...AND COULD BE LOCALLY
DENSE AROUND SUNRISE.

MONDAY...HEIGHT FALLS WILL OVERSPREAD THE AREA LATE IN THE DAY FROM
THE NORTHWEST. BEST CHANCES FOR AFTERNOON CONVECTION WILL BE IN
NORTHEAST COLORADO. SURFACE DIVERGENCE FIELDS SIMILAR TO TODAY FOR
FAVORED INITIATION AREA...PERHAPS A BIT FURTHER WEST NEAR AKRON OR
FORT MORGAN. STORM MOTIONS WILL ONCE AGAIN TAKE THEM SLOWLY EASTWARD
IN THE EARLY EVENING...BEFORE DISSIPATION WITH LOSS OF HEATING. COLD
FRONT WILL FOLLOW LATE MONDAY NIGHT. EARLY MORNING TIMING DOES NOT
BODE WELL FOR PRECIPITATION.

TUESDAY...THIS DAY REMAINS THE MOST DIFFICULT OF THE PERIOD. GFS
AGGRESSIVELY DEVELOPING PRECIPITATION IN POST FRONTAL UPSLOPE
ENVIRONMENT AS SECONDARY SHORTWAVE MOVES ACROSS THE AREA. ON THE
OTHER HAND..THE NAM IS DRY. NOT COMFORTABLE WITH EITHER MODEL
SOLUTION AT THIS POINT AND WILL GO MIDDLE OF THE ROAD WITH POPS.
TEMPERATURES WILL COOL SIGNIFICANTLY.

WEDNESDAY...DRY AND PLEASANT DAY IN STORE AS UPPER RIDGING SLOWLY
BEGINS TO REBUILD FROM THE WEST. TEMPERATURES SHOULD BE SLIGHTLY
BELOW NORMAL. /JDK

.LONG TERM... (THURSDAY - SUNDAY)
THIS PERIOD WILL BE DOMINATED BY A HIGH AMPLITUDE UPPER RIDGE
CENTERED JUST WEST OF THE ROCKIES. THE RIDGE WILL BLOCK ANY
SHORTWAVE ENERGY FROM REACHING THE HIGH PLAINS...SO FORECAST WILL BE
DRY. GFS/ECMWF IN FAIRLY GOOD AGREEMENT WITH 850MB
TEMPERATURES...SLOWLY RISING THROUGH THE LOWER AND MIDDLE 20S
CELSIUS. SOME LOCATIONS WILL BE APPROACHING THE 90 DEGREE MARK BY
NEXT WEEKEND...WHICH IS AROUND 10 DEGREES ABOVE NORMAL FOR EARLY
JUNE. /JDK

&&

.AVIATION...ISOLTD -TSRA WILL EXPAND IN COVERAGE THROUGH THE
REMAINDER OF THE DAY AND SHOULD BE IN THE VICINITY OF KGLD TO
WARRANT A MENTION. NOT AS CONFIDENT AT KMCK EARLY BUT STEERING WINDS
OF 10 MPH TO THE EAST/NORTHEAST WOULD PUSH THEM TOWARD KMCK LATER
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

STRATUS AND FOG WILL RETURN TO THE AREA AROUND OR SHORTLY AFTER
MIDNIGHT AS BOUNDARY LAYER SATURATES ON SOUTHEASTERLY SURFACE WINDS.
HAVE LOWERED CIGS INTO THE 500 FOOT RANGE AS A START BUT WOULDNT BE
SURPRISED FOR THEM TO GO LOWER. WILL DEFER MENTION OF FOG TO LATER
SHIFTS AS ITS TOO EARLY RIGHT NOW TO TRY AND FORECAST WHERE/WHEN AND
HOW LOW TO GO ON VISIBILITIES SHOULD IT DEVELOP.

EXPECT THE LOW CIGS TO DISSIPATE WITHIN A FEW HOURS AFTER SUNRISE
WITH SOUTHEAST WINDS INCREASING ONCE AGAIN DURING THE 15Z-18Z TIME
FRAME. /DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 27, 9:35 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN MAY 27 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN MAY 27 2007 /1135 AM CDT SUN MAY 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON ALONG A TROUGH OF LOW PRESSURE...GENERALLY WEST OF
A LINE EXTENDING FROM MCCOOK NEBRASKA THROUGH GOODLAND AND
TRIBUNE KANSAS.

FAVORABLE WIND SHEAR...ALTHOUGH A BIT WEAK...WILL SUPPORT LARGE
HAIL AND DAMAGING WINDS FROM ANY STORM THAT DEVELOPS. THE SHEAR
INCREASES NORTH OF INTERSTATE 70. A TORNADO CANNOT BE RULED OUT
GIVEN THE FAVORABLE SHEAR. THIS IS ESPECIALLY TRUE GENERALLY ALONG
AND NORTH OF HIGHWAY 36 WHERE BETTER LOW LEVEL MOISTURE...BETTER
SHEAR AND GREATER INSTABILITY EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT.
AT THIS TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM MDT (2 PM CDT) THIS
AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, May 27, 12:34 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT SUN MAY 27 2007

COZ090-272030-
YUMA COUNTY-
134 PM MDT SUN MAY 27 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WAUNETA...AND MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 255 AND 269.

THEDE
Special weather statement, May 27, 1:28 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT SUN MAY 27 2007

COZ090-272130-
YUMA COUNTY-
228 PM MDT SUN MAY 27 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ABARR...AND MOVING NORTHEAST AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Yuma

When
May 27, 1:40 PM MST
Where
Yuma County, 6 mi N of Joes
Measured
0.75 in hail
Reported by
Public
Coordinates
39.737, -102.680

Hail, Yuma

When
May 27, 1:48 PM MST
Where
Yuma County, 3 mi N of Joes
Measured
0.75 in hail
Reported by
Public
Coordinates
39.693, -102.680

Hail, Yuma

When
May 27, 1:50 PM MST
Where
Yuma County, 8 mi NW of Wray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.162, -102.337

Hail, Yuma

When
May 27, 2:32 PM MST
Where
Yuma County, 22 mi NNE of Wray
Measured
0.75 in hail
Reported by
Public
Coordinates
40.374, -102.071

Hail, Kit Carson

When
May 27, 4:50 PM MST
Where
Kit Carson County, 1 mi SE of Vona
Measured
1 in hail
Reported by
Public
Coordinates
39.290, -102.737

Hail, Kit Carson

When
May 27, 5:22 PM MST
Where
Kit Carson County, Flagler
Measured
0.88 in hail
Reported by
Public
Coordinates
39.300, -103.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28274, 28275, 28277, 28281, 28284, 28285.